Ohio State University officials sounded the alarm Thursday over the circulation of "fake Adderall" pills laced with fentanyl following the death of a student and the hospitalization of two others.
"Our community has suffered a tragic loss with the death of one of our students earlier today," OSU President Kristina Johnson said in a message shared with students, faculty and staff on Thursday.
Johnson said another student was hospitalized in critical condition, while a third had been released from the hospital. She did not identify the dead student or the students who were hospitalized.
"Our hearts ache for our fellow Buckeyes and their loved ones," she said.
While Johnson did not expand on what caused the student's death or the hospitalizations, she said it was "critical for everyone's safety to be aware of the possibility of contaminated drugs in our community" and urged students to read a message sent out earlier Thursday by the school's Office of Student Life.
In a message published earlier that day, the office shared an alert from Columbus Public Health warning of "fake Adderall pills, which appear to contain fentanyl, causing an increase in overdoses and hospitalizations."
Adderall is a stimulant used to treat attention deficit hyperactivity disorder.
According to data from the 2020 National Survey on Drug Use and Health, an estimated 5.1 million people aged 12 and up, or 1.8 percent, misused prescription stimulants in the span of a year, reflecting similar numbers to 2018. The survey found that the percentage was higher among young adults aged 18 to 25 at 1.6 million people, or 4.8 percent, than among adolescents aged 12 to 17 at 288,000 people (1.2 percent), or adults aged 26 and up, who represented 3.2 million people, or 1.5 percent.
In its message, OSU’s Office of Student Life said that while the school discourages "any kind of drug misuse," anyone who chooses to experiment with drugs should "be aware of the possibility of unexpected contaminates or how drugs may unsafely interact with alcohol."
"Contaminated drugs can result in a severe and unexpected reaction, including death, from only one use," the Office of Student Life said.
It added that free Naloxone kits and fentanyl test strips could be picked up confidentially at the school's Student Health Services office.